Thunderstorm Wind, Kit Carson
- When
- June 16, 5:05 PM MST
- Where
- Kit Carson County, 9.69 mi N of Seibert
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.440, -102.870
Peak wind gusts were estimated to be near 70 mph.
A supercell thunderstorm moved across northern Kit Carson and southern Yuma counties in Colorado, and eventually merged into a line of storms moving across Nebraska. Numerous reports of damage to irrigation pivots, roofs, outbuildings, trees and utility poles were received across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A supercell thunderstorm moved across northern Kit Carson and southern Yuma counties in Colorado, and eventually merged into a line of storms moving across Nebraska. Numerous reports of damage to irrigation pivots, roofs, outbuildings, trees and utility poles were received across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 16, 4:20 PM MST, 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
520 PM MDT THU JUN 16 2011
.DISCUSSION...
330 PM MDT THU JUN 16 2011
19Z WATER VAPOR IMAGERY DEPICTING UPPER LEVEL TROUGH DIGGING INTO THE
NORTHWEST CONUS WITH SOUTHWEST FLOW ALOFT OUT AHEAD OF IT ACROSS THE
FORECAST AREA. A FEW SHOWERS AND THUNDERSTORMS HAD FORMED ACROSS NORTH
CENTRAL COLORADO WITH CUMULUS FORMING ACROSS SOUTHEAST COLORADO. AT
THE SURFACE WINDS WERE GENERALLY FROM THE EAST/SOUTHEAST WITH A FRONT
AND DRY LINE LOCATED JUST TO THE SOUTH OF THE FORECAST AREA. MAIN FORECAST
ISSUES WILL BE OFF AND ON CHANCES FOR SHOWERS AND THUNDERSTORMS AS SHORTWAVES
MOVES THROUGH THE MEAN FLOW OVER THE NEXT FEW DAYS.
TONIGHT INGREDIENTS COMING TOGETHER FOR THUNDERSTORM FORMATION AS AREA
COMES UNDER UPPER LEVEL DIFFLUENT FLOW ALOFT WITH THE FIRST IN A
SERIES OF SHORTWAVES TROUGH OVER THE NEXT SEVERAL DAYS MOVING
THROUGH THE AREA THIS EVENING. BEST COUPLING OF LARGE SCALE AND
MESOSCALE FORCING FOR ASCENT LOOKS TO BE MAINLY ACROSS NORTHEAST
COLORADO. DURING THE EVENING HOURS CONVECTIVE ACTIVITY MAY SPREAD
ACROSS THE NORTHEAST FA AND BECOME A BIT MORE GENERAL IN COVERAGE
WITH INCREASING LLJ PROGGED TO STRENGTHEN JUST TO THE EAST OF THE
CWA OVERNIGHT AND THEREFORE WILL ADD IN SLIGHT POPS BETWEEN 06Z-
12Z ACROSS THE NORTH AND EAST ZONES. A SECONDARY AREA OF
THUNDERSTORM POTENTIAL WILL BE ALONG OUR SOUTHEAST BORDER WHERE
THE FRONT AND DRY LINE INTERACT TO INITIATE HIGH-BASED STORMS IN
THIS AREA. AM A BIT SKEPTICAL ABOUT AVAILABLE MOISTURE IN THIS
AREA AS IT APPEARS THAT THE BETTER MOISTURE WILL REMAIN JUST TO
THE SOUTHEAST OF FA BUT CERTAINLY CANNOT RULE OUT STORMS IN THIS
AREA AS WELL SO I/VE CONTINUED CHANCE POPS HERE AS WELL. DURING
THE MORNING HOURS ON FRIDAY SOME INDICATION THAT SHOWER ACTIVITY
MAY REDEVELOP ACROSS EASTERN COLORADO IN ADVANCE OF NEXT SHORTWAVE
TROUGH BUT WILL KEEP POPS SILENT AT THIS TIME IN ANTICIPATION OF
POST-CONVECTIVE MESOSCALE SUBSIDENCE IN PLACE ALONG WITH MORNING
CLOUD COVER...AND WILL WAIT UNTIL MORE INSOLATION AND BETTER
FORCING FOR ASCENT DURING THE AFTERNOON HOURS TO INTRODUCE POPS
ONCE AGAIN IN THIS AREA. MEAN 0-6KM WINDS WOULD TAKE THESE STORMS
EAST DURING THE LATE AFTERNOON/EVENING HOURS BUT INSTABILITY WILL
SIMULTANEOUSLY BE SHUNTED SOUTHWARD. THUS SOME QUESTION AS TO HOW
FAR EASTWARD STORMS THAT FORM IN NORTHEAST COLORADO WILL BE ABLE
TO SURVIVE WHEREAS STORMS WHICH FORM FURTHER SOUTH ACROSS THE EAST
CENTRAL/PALMER DIVIDE AREA OF COLORADO SHOULD BE ABLE TO MAKE IT
AT LEAST A BIT FURTHER EASTWARD INTO THE SW PART OF FA AND HAVE
THUS HAVE RAISED POPS TO CHANCE ACROSS THE SOUTHWEST FA WITH THE
HIGHEST QPF HERE AS WELL.
IN THE EXTENDED (SUN-WED)...SW FLOW ALOFT PERSISTS THROUGH MUCH OF
THE PERIOD AS CLOSED H5 LOW DIGS INTO THE CENTRAL/NORTHERN ROCKIES
AREA. GUIDANCE CONTINUES TO BE RATHER DIVERGENT IN THEIR DEPICTIONS
OF PERIODIC SHORTWAVE TROUGHS MOVING ACROSS THE REGION THROUGH THE
MEAN FLOW AND HAVE THUS ONLY MADE MINOR ADJUSTMENTS TO ONGOING
PRECIPITATION AND TEMPS FORECAST AT THIS TIME.
50
&&
.AVIATION...
520 PM MDT THU JUN 16 2011
FOR THE 00Z TAFS...PLENTY OF WX EXPECTED THIS TAF PERIOD...THUS
SOME UNCERTAINITY EXISTS IN THIS PERIOD. TSRA ONGOING IN CENTRAL
CO AND SE WY/W NE PUSHING EASTWARD. SHORT TERM MODEL GUIDANCE IS
INCONSISTENT ON HANDLING OF TSRA...SO...WILL INCLUDE CB/S AND
TEMPO -TSRA AT BOTH TERMINALS AND TAKE WORST CASE CONDS. ONCE
TSRA/S CLEAR TERMINALS...NEXT EVENT WILL BE FOG/STRATUS AT BOTH
LOCATIONS. MOST MODEL GUIDANCE PICKS THIS UP...HOWEVER...SOME
DISCREPANCIES EXIST ON TIMING/DURATION. AGAIN...WILL TAKE WORST
CASE CONDS AND HAVE LIFR AT BOTH TERMINALS FROM 08/09Z THROUGH
16Z...THEN A PERIOD OF MVFR BEFORE SCATTERING OUT LOW CIGS. WINDS
WILL SWITCH BEHIND A COLD FRONT WHICH WILL MOVE THROUGH FRIDAY AM
AND BECOME GUSTY. AGAIN...UNCERTAINTIES EXIST DURING THIS PERIOD
AND HAVE OPTED FOR WORST CASE CONDS AT BOTH TERMINALS.
BAS
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...RED FLAG WARNING UNTIL 9 PM MDT /10 PM CDT/ THIS EVENING FOR
KSZ041-042.
NE...NONE.
CO...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR COZ254.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 235 PM MDT THU JUN 16 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 235 PM MDT THU JUN 16 2011 /335 PM CDT THU JUN 16 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE WEATHER IS EXPECTED LATE THIS AFTERNOON AND EARLY EVENING ACROSS FAR SOUTHWEST NEBRASKA...FAR EASTERN COLORADO...AND AREAS IN WESTERN KANSAS SOUTH OF A TRIBUNE TO HILL CITY LINE. THE MAIN THREATS WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...LOCALLY HEAVY RAIN AND POSSIBLY A TORNADO. THE GREATEST THREAT FOR SEVERE WEATHER WILL EXTEND GENERALLY NORTH OF A LINE FROM JOES COLORADO TO SAINT FRANCIS KANSAS TO MCCOOK NEBRASKA. A RED FLAG WARNING IS IN EFFECT FOR CHEYENNE COUNTY COLORADO...GREELEY AND WICHITA COUNTIES OF KANSAS LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE EACH DAY THROUGH TUESDAY. A FEW STORMS MAY BE SEVERE SUNDAY AFTERNOON AND EVENING OTHERWISE THE MAIN THREAT WILL BE CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED AFTER 5 PM MDT (6 PM CDT) GENERALLY NORTH OF A LINE FROM JOES COLORADO TO SAINT FRANCIS KANSAS TO MCCOOK NEBRASKA. 007
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
449 PM MDT THU JUN 16 2011
KSZ029-162315-
GOVE-
549 PM CDT THU JUN 16 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GOVE COUNTY IN WEST CENTRAL KANSAS...
AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF DIGHTON...MOVING NORTH AT 35
MPH. STRONG OUTFLOW WINDS FROM THIS STORM ARE EXPECTED TO OCCUR WELL
AHEAD OF THIS STORM...WITH WIND GUSTS TO 50 AND AREAS OF BLOWING
DUST EXPECTED.
&&
LAT...LON 3869 10017 3869 10067 3896 10079 3897 10017
3872 10015
TIME...MOT...LOC 2247Z 184DEG 29KT 3857 10038
JRMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
612 PM CDT THU JUN 16 2011
KSZ014-015-028-029-042-162345-
GOVE-LOGAN-SHERIDAN-THOMAS-WICHITA-
612 PM CDT THU JUN 16 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS...SHERIDAN
COUNTY IN NORTHWEST KANSAS...LOGAN COUNTY IN WEST CENTRAL KANSAS...
GOVE COUNTY IN WEST CENTRAL KANSAS AND WICHITA COUNTY IN WEST CENTRAL
KANSAS...
AT 606 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG OUTFLOW BOUNDARY MOVING TO THE NORTH AT 45 MPH ACROSS THE
AREA. WIND GUSTS TO 50 MPH AND BLOWING DUST ARE POSSIBLE AS THIS
MOVES ACROSS THE AREA.
WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3865 10136 3907 10148 3913 10148 3913 10139
3918 10139 3925 10022 3872 10015 3869 10072
3869 10112 3866 10113
TIME...MOT...LOC 2311Z 182DEG 44KT 3884 10108
JRMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
618 PM CDT THU JUN 16 2011
COZ091-162345-
KIT CARSON COUNTY-
518 PM MDT THU JUN 16 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
AT 517 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 16 MILES NORTHWEST OF ARRIBA...OR 26 MILES
WEST OF FLAGLER...MOVING EAST AT 35 MPH.
QUARTER SIZE HAIL...AND DAMAGING WINDS OF 60 TO 80 MPH ARE EXPECTED
WITH THIS STORM.
PEOPLE IN NORTHWESTERN KIT CARSON COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO
THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.
&&
LAT...LON 3947 10316 3957 10316 3957 10313 3958 10300
3957 10288 3919 10293 3924 10316 3946 10316
TIME...MOT...LOC 2319Z 283DEG 33KT 3940 10351
JRMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
602 PM MDT THU JUN 16 2011
COZ090-170030-
YUMA COUNTY-
602 PM MDT THU JUN 16 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...
AT 559 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR YUMA...MOVING NORTHEAST AT 25 MPH.
PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 4044 10240 4019 10212 4002 10279 4003 10279
4035 10280 4036 10279 4044 10278
TIME...MOT...LOC 0002Z 226DEG 20KT 4016 10279
JRMThe Goodland radar (KGLD), 101 km away, was scanning. The volume nearest the first event began at 00:03 UTC.
7 thunderstorm wind, 6 hail. Local standard time, as filed.
Peak wind gusts were estimated to be near 70 mph.
This report was relayed via The Spotter Network. Shingles were blown off a roof, four-inch diameter tree branches were broken, a 30-foot tall spruce tree was toppled onto a house, and a grain bin was blown off its foundation and moved about one quarter of a mile. No injuries were reported.
Public estimated peak wind gusts to be near 60 mph.
The front porch door was damaged and several trees uprooted.
A farmstead received severe wind damage as an intense Rear Flank Downdraft swept across Kit Carson county about 8 miles north of Stratton. An unoccupied trailer home, barn and grain bin were destroyed, and damage occurred to several vehicles and numerous light poles. Cattle feeders were also damaged, and a total of three irrigation pivots in the area were toppled.
A building under construction was blown down by thunderstorm winds.
Wind-blown hail broke windows in residence.
Resident reports an unknown amount of damage to the roof of an outbuilding and home, as well as crops.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315289, 315290, 315292, 315293, 315294, 315304, 315306, 321617, 321618, 315288, 315788, 321614, 315295.